Subdural haemorrhage - acute on warfarin

Case contributed by A.Prof Frank Gaillard

Presentation

Decreased level of consciousness following a minor head strike.

Patient Data

Age: 70 years
Gender: Female

Non-contrast CT of the brain demonstrates an extra-axial collection overlying the right cerebral hemisphere and layering on the right side of the falx and tentorium. There is a prominent haematocrit level. Extensive midline shift is present with dilatation of the left lateral ventricle in keeping with outflow obstruction. 

Annotated image

Hyperdense material (blood) can be seen layering on the tentorium and along the right side of the falx (blue arrows). A fluid-fluid level (yellow dotted line) separates it from a low density component anteriorly. 

There is extensive midline shift (red) with dilatation of the left lateral ventricle (*) and compression of the right lateral ventricle. 

Case Discussion

Presence of haematological disorders, including anti-coagulation (this patient was on warfarin), can alter the way blood clots and thus change the appearances of a subdural hematoma, although this depends on numerous factors including the degree of coagulation impairment, timing of imaging etc..).

This same appearance can be seen in acute on chronic haematomas (i.e. an acute bleed into a pre-existing chronic collection or subdural hygroma).

As not previous imaging is available in this case, it is possible that this, in fact, represents an acute on chronic haemorrhage rather than merely an acute anticoagulated bleed. 

PlayAdd to Share

Case information

rID: 8171
Published: 17th Jan 2010
Last edited: 30th Apr 2018
Inclusion in quiz mode: Included

Updating… Please wait.
Loadinganimation

Alert accept

Error Unable to process the form. Check for errors and try again.

Alert accept Thank you for updating your details.